Use of SSRI, But Not SNRI, Increased Upper and Lower Gastrointestinal Bleeding

Selective serotonin receptor inhibitors (SSRIs) are usually used as the first line medications to treat depression and other psychogenic disorders. The main concerns of using SSRIs is the increased risk of internal bleeding including gastrointestinal, genitourinary, and intracranial bleeding. This article is about the nationwide study that was done in Taiwan to discover whether SSRI or serotonin- noradrenaline reuptake inhibitors (SNRIs) usage causes increased risk of internal bleeding.

The subjects were randomly picked from Taiwan National Health Insurance Research Database.  The study group consists of 8809 SSRI users and 944 SNRI users. Patients with alcohol related disease, inflammatory bowel disease, bleeding of GI tract before January 1, 2000 were excluded from the study. The control group consists of 39,012 subjects who had not taken SSRI or SNRI. Both groups were followed from 2000 to 2010.

The results showed that the SSRI group users had a much higher incidence of upper gastrointestinal bleeding (UGIB) and lower gastrointestinal bleeding (LGIB) than the control group. The results also showed that SSRI are more likely to cause LGIB than UGIB. The possible reason behind this is that SSRI decreases serotonin availability which is an important factor in platelet aggregation. SSRIs also increases gastric acid secretion and aggravation of NSAID-induced gastric mucosal injury. The study also noticed that male are more likely to experience UGIB and LGIB than female.

This study is very interesting to me. SSRIs and SNRIs are relatively new classes of medications so this study shows that researchers are still trying to find out possible side effects of these medications. Now that there is strong evidence that there is a strong link between SSRIs and GI bleeding, I am interested in whether SSRIs will still continue to be the first line medications used to treat depression and other psychogenic disorders. I am also interested in other differences between SSRIs and SNRIs.

Citation:

Cheng Yuan-Lung, Hu Hsiao-Yun, Lin Xi-Hsuan, Luo Jiing-Chyuan, Peng Yen-Ling, Hou Ming-Chih, Lin Han0chien,Lee Fa-Yauh. Use of SSRI, But Not SNRI, Increased Upper and Lower Gastrointestinal Bleeding: A Nationwide Population-Based Cohort Study in Taiwan. Medicine.10.1097/MD.0000000000002022. (published 20 November 2015).

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4652818/

2 thoughts on “Use of SSRI, But Not SNRI, Increased Upper and Lower Gastrointestinal Bleeding”

  1. I think this is a good post production study because it is important to know these adverse effects that are associated with certain drugs. Especially with newer drugs it’s harder to know what will happen in the long run therefore conducting studies like this is important to not only understand the new drug but to develop a new dosing strategy or a new drug.

  2. It’s intriguing that even years later, adverse effects still have yet to be fully defined with various drug classes. I’m surprised that there was such a big difference in the alteration of just serotonin (SSRI’s) when SNRI’s also affect the serotonin. Is it that those GI irritations are mitigated by the manipulation of norepinephrine as well? It’d be very interesting to me to see the mechanism behind such noticeable change.

Leave a Reply